Wyoming, 2012High Wind in Wyoming, December 20, 2012
December 20, 2012 · NWS CYS · 3 events in 2 counties and zones
A large surface pressure gradient produced strong and gusty west winds across extreme southeast Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large surface pressure gradient produced strong and gusty west winds across extreme southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 2:07 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 20, 2:07 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 AM MST THU DEC 20 2012
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
A GENERALLY QUIET WEATHER PATTERN EXPECTED ACROSS THE CWA AFTER
THIS MORNING AND AFTERNOON. PROBLEMS TODAY WILL BE STRONG AND
GUSTY WINDS OVER FAR SOUTHEAST WYOMING WITH SOMEWHAT WINDY
CONDITIONS OVER THE SOUTHERN PANHANDLE. THESE WINDS WILL COMBINE
WITH THE FRESH AND DRY SNOW TO CREATE AREAS OF SIGNIFICANT BLOWING
AND DRIFTING SNOW AND SOME BLIZZARD OR NEAR BLIZZARD CONDITIONS...
WHICH IS ALREADY BEING NOTED AROUND THE SOUTHEAST WYOMING
MOUNTAINS THIS MORNING. WINDS HAVE BEEN RETICENT TO SPREAD OVER
THE PLAINS SO FAR BUT ARE GRADUALLY INCREASING. WORST CONDITIONS
SHOULD BE THIS MORNING WHEN THE GRADIENT IS STRONGEST WITH A SLOW
DECREASE IN THE WINDS THIS AFTERNOON. WILL MAINTAIN CURRENT
HIGHLIGHTS AND ALLOW NEXT SHIFT TO ALTER AS NEEDED IF NECESSARY.
TEMPERATURES WILL BE WARMER TODAY AS THE DOWNSLOPE WINDS SPREAD
ACROSS THE PLAINS BUT WENT BELOW GUIDANCE IN AREAS WHERE
SIGNIFICANT SNOW COVER EXISTS AS THIS SHOULD RETARD WARMING SOME.
MILD TEMPERATURES THEN EXPECTED FRIDAY AND SATURDAY AS AN UPPER
RIDGE SLIPS SLOWLY EAST ACROSS THE REGION AND SUNSHINE COMBINES
WITH CONTINUED DOWNSLOPE FLOW.
.LONG TERM...SUNDAY THROUGH THURSDAY
COULD SEE ANOTHER HIGH WIND EVENT STARTING OFF SUNDAY MORNING. GFS
SHOWING LEE SIDE LOW DEEPENING OVER NORTHEASTERN WYOMING SUNDAY
MORNING. 700MB WINDS RESPOND...INCREASING TO 60KTS ACROSS CARBON
AND ALBANY COUNTIES. WINDS PERSIST INTO THE AFTERNOON HOURS BEFORE
THE LOW STARTS TO MOVE OFF TO THE EAST.
START TO SEE THE EFFECTS OF THE NEXT POTENTIAL STORM SYSTEM
MONDAY. GFS FORECASTING UPPER SHORTWAVE MOVING INTO IDAHO AND
NEVADA MONDAY AFTERNOON. BOTH THE GFS AND ECMWF BRING THE TROUGH
THROUGH AS AN OPEN WAVE ACROSS SOUTHERN COLORADO AND NEW MEXICO.
ECMWF HAS PRECIP PLACEMENT THOUGH MUCH FURTHER SOUTH...WHILE GFS
HAS BULK OF QPF OVER OUR CWA TUESDAY. CONTINUED CHANCE POPS WITH
HIGHER POPS IN THE SNOWY AND SIERRA MADRE RANGES. THINK IT STILL
LOOKS GOOD FOR A WHITE CHRISTMAS FOR SOME AREAS IN THE CWA WITH
THIS SYSTEM.
&&
.AVIATION...06Z TAFS. VFR PREVAILS. THROUGH 15Z...AREAS OF BLOWING
SNOW WITH VISIBILITIES AT OR BELOW 3 MILES FROM ARLINGTON TO
LARAMIE TO CHEYENNE TO 30 MILES EAST OF CHEYENNE...ALONG WITH WEST
WINDS GUSTING IN EXCESS OF 45 KNOTS. WIND GUSTS DECREASING AT
RAWLINS...LARAMIE AND CHEYENNE AFTER 16Z...WITH AREAL COVERAGE OF
BLOWING SNOW DECREASING ALONG WITH IMPROVING VISIBILITIES IN
BLOWING SNOW AT LARAMIE AND CHEYENNE. BLOWING SNOW LIKELY ENDING
THURSDAY AFTERNOON.
&&
.FIRE WEATHER...
NO CONCERNS SEEN THROUGH THE WEEKEND WITH COOL TO MILD
TEMPERATURES AND NON-CRITICAL CONDITIONS. SOME STRONG WINDS AROUND
THE MOUNTAINS TODAY THEN BREEZY CONDITIONS AT TIMES OVER THE NEXT
FEW DAYS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL NOON THURSDAY FOR WYZ110-WYZ115-WYZ116-
WYZ117-WYZ118.
WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR WYZ119.
NE...WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR NEZ054-NEZ055.
&&
SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...CLAYCOMBHazardous weather outlook, Dec 20, 3:26 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
326 AM MST THU DEC 20 2012
NEZ054-055-WYZ110-115>119-211130-
KIMBALL-CHEYENNE-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
326 AM MST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL OCCUR THIS MORNING INTO THIS AFTERNOON WITH SOME
GUSTS AROUND 50 MPH ESPECIALLY AROUND THE SOUTHEAST WYOMING
MOUNTAINS. THESE WINDS WILL COMBINE WITH LOOSE SNOW TO PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. AREAS OF
BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE LIKELY PARTICULARLY
ALONG THE INTERSTATE 80 CORRIDOR BETWEEN CHEYENNE AND ARLINGTON.
VARIOUS WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA THIS
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PERIOD OF STRONG WINDS IS POSSIBLE ON SUNDAY AROUND THE
SOUTHEAST WYOMING MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019>021-WYZ103>109-111>114-211130-
SCOTTS BLUFF-BANNER-MORRILL-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
326 AM MST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS THIS MORNING AND AFTERNOON MAY PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW WHICH MAY CREATE AREAS OF LOWERED
VISIBILITIES AND SLICK SPOTS ON ROADS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PERIOD OF STRONG WINDS IS POSSIBLE ON SUNDAY AROUND THE
SOUTHEAST WYOMING MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-095-096-WYZ101-102-211130-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
326 AM MST THU DEC 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Dec 19, 10:52 PM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 PM MST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM NON-TSTM WND GST 13 SE LARAMIE 41.18N 105.41W
12/19/2012 M42.00 MPH ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO WYDOT SITE. SUSTAINED WINDS 35 MPH. REDUCED
VISIBILITIES OBSERVED ON THE VEDAUWOO WYDOT WEBCAM
0920 PM BLIZZARD 7 ESE ARLINGTON 41.55N 106.08W
12/19/2012 CARBON WY DEPT OF HIGHWAYS
SUSTAINED WINDS 42 GUSTS TO 58 MPH. COOPER COVE WYDOT
SITE VISIBILITY .12 MILES
0921 PM BLIZZARD ARLINGTON 41.59N 106.21W
12/19/2012 CARBON WY DEPT OF HIGHWAYS
SUSTAINED WINDS 45 MPH WITH GUSTS TO 56 MPH. VISIBILITY
FROM THE ARLINGTON WYDOT SITE .25 MILES
1000 PM BLIZZARD 15 NNE CENTENNIAL 41.50N 106.00W
12/19/2012 ALBANY WY DEPT OF HIGHWAYS
WINDS 42 MPH SUSTAINED GUSTS TO 58 MPH. VISIBILITY FROM
THE STROUSS HILL WYDOT SITE .08 MILES
1015 PM NON-TSTM WND GST W ROCK RIVER 41.73N 105.98W
12/19/2012 M54.00 MPH ALBANY WY MESONET
ROCK RIVER NPR SITE. SUSTAINED WINDS 49 MPH
1016 PM NON-TSTM WND GST 3 SE TIE SIDING 41.05N 105.47W
12/19/2012 M41.00 MPH ALBANY WY DEPT OF HIGHWAYS
PUMPKIN VINE WYDOT SITE. SUSTAINED WINDS 31 MPH
&&
GCLAYCOMLocal storm report, Dec 19, 11:18 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 PM MST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/19/2012 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK WYDOT SITE. SUSTAINED AT 44 MPH. VISIBILITY
FROM THE SITE .36 MILES.
1041 PM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
12/19/2012 M47.00 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME WYDOT SITE. SUSTAINED WINDS 37 MPH.
VISIBILITY FROM SENSOR .41 MILES.
1046 PM BLIZZARD 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/19/2012 CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. WINDS 37 MPH GUSTS TO 57 MPH.
VISIBILITY FROM THE SENSOR .25 MILES.
1100 PM BLIZZARD 13 SE LARAMIE 41.18N 105.41W
12/19/2012 ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO WYDOT SITE. SUSTAINED WINDS 37 GUSTS TO 45 MPH.
VISIBILITY AT THE SITE .23 MILES. REPORT OF .13 MILES AT
911 PM.
&&
GCLAYCOMLocal storm report, Dec 20, 2:29 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
229 AM MST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST 2 ESE ARLINGTON 41.58N 106.17W
12/20/2012 M45.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON EAST WYDOT SITE. SUSTAINED WINDS 35 MPH.
VISIBILITY FROM SITE .8 MILES.
0200 AM BLIZZARD 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/20/2012 CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. WINDS 43 GUSTS TO 58 MPH.
VISIBILITY FROM SITE .25 MILES.
0200 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/20/2012 M47.00 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 39 MPH.
VISIBILITY FROM SITE 1.2 MILES.
0200 AM NON-TSTM WND GST ROCK RIVER 41.73N 105.97W
12/20/2012 M43.00 MPH ALBANY WY MESONET
SUSTAINED AT 30 MPH
0200 AM NON-TSTM WND GST 23 W CHEYENNE 41.14N 105.23W
12/20/2012 M44.00 MPH LARAMIE WY DEPT OF HIGHWAYS
REMOUNT ROAD WYDOT SITE. SUSTAINED AT 36 MPH. VISIBILITY
FROM SITE .56 MILES.
0200 AM BLIZZARD 13 SE LARAMIE 41.18N 105.41W
12/20/2012 ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO WYDOT SITE. WINDS 36 MPH WITH GUSTS TO 47 MPH.
VISIBILITY FROM SITE .25 MILES.
0200 AM BLIZZARD 14 WSW CHEYENNE 41.07N 105.04W
12/20/2012 LARAMIE WY MESONET
EMKAY UPR SITE. WINDS 55 GUSTS TO 70 MPH. VISIBILITY FROM
WYDOT CAMERA AT MM 345 NEAR ZERO.
0200 AM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
12/20/2012 M52.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SITE. SUSTAINED AT 37 MPH. VISIBILITY
REPORT FROM SITE 1.1 MILE. .31 MILE AT 126 AM.
&&
GCLAYCOMLocal storm report, Dec 20, 3:29 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 AM MST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM BLIZZARD 13 SE LARAMIE 41.18N 105.41W
12/20/2012 ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO WYDOT SITE. WINDS 37 MPH SUSTAINED WITH GUSTS TO
47 MPH. VISIBILITY REMAINED BELOW 1/4 MILE OVER THE PAST
HOUR. LOWEST VISIBILITY REPORTED WAS .12 MILE.
0300 AM BLIZZARD 14 WSW CHEYENNE 41.07N 105.04W
12/20/2012 LARAMIE WY MESONET
EMKAY UPR SITE. SUSTAINED WINDS 53 MPH WITH GUSTS TO 65
MPH. WYDOT WEBCAM ON INTERSTATE 80 MM345 SHOWED NEAR ZERO
VISIBILITIES.
0300 AM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
12/20/2012 M49.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SITE. SUSTAINED AT 35 MPH. VISIBILITY
REPORTED FROM SITE WAS .75 MILES.
0300 AM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/20/2012 M41.00 MPH LARAMIE WY OTHER FEDERAL
SUSTAINED AT 34 MPH.
0300 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
12/20/2012 M48.00 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED WINDS 37 MPH.
0300 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
12/20/2012 M52.00 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED AT 43 MPH.
&&
GCLAYCOMHigh Wind, Central Laramie Range and Southwest Platte County
- When
- December 20, 4:45 AM MST to 7:05 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 20/0545 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 20, 11:00 AM MST to 3:50 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 20/1135 MST.
High Wind, South Laramie Range Foothills
- When
- December 20, 1:06 PM MST to 1:21 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 20/1311 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416914, 416916, 416917.